MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2060
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Blood Loss (2597)
Date of Event 01/29/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events in the labeling with the penumbra system include, but are not limited to, hematoma or hemorrhage at the site, inability to completely remove thrombus, intracranial hemorrhage, ischemia, including death.Therefore, it was determined that the reported adverse events were anticipated complications.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00379.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a pod14 and ruby coils.During the procedure, the physician advanced a guidewire into the proximal portion of the target vessel followed by a non-penumbra guide catheter.The physician then advanced a non-penumbra microcatheter over the guidewire into the target location, distal to the pseudoaneurysm, and began embolization.While advancing a pod14 into the target vessel, the pod14 unintentionally detached within the microcatheter.The pod14 was unable to be retrieved from the microcatheter; therefore, the microcatheter was removed.The pod14 remained partially in the guide catheter and partially in the splenic artery beyond the pseudoaneurysm.The pod14 was retrieved from within the guiding catheter using a snare device and was removed intact.After re-accessing the target vessel, the physician performed arteriography demonstrating extravasation of contrast originating from a ruptured proximal splenic arterial pseudoaneurysm.The patient experienced significant blood loss resulting in profound hemodynamic instability, and had no pulse.Cardiac life support and multiple blood transfusions were performed, and the patient¿s pulse was restored.The code team decided to continue endovascular coil embolization.As the physician was advancing a 20x60 ruby coil through the microcatheter, the ruby coil unintentionally detached.A 16x50 ruby coil was then advanced through the microcatheter which pushed the first 20x60 ruby coil out of the microcatheter, resulting in a non target embolization of the hepatic artery.The 20x60 ruby coil was then implanted.As there was still flow through the coil pack in the splenic artery, the microcatheter was advanced over the wire and multiple coils were placed to fill the coil interstices.A celiac artery angiography was performed demonstrating no filling of the common hepatic artery or proximal splenic trunk.The patient was then immediately taken to the operating room (or) for surgery due to compartment syndrome from significant blood loss; however, the patient went into cardiac arrest prior to surgery resulting in death.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8381056
Report Number3005168196-2019-00380
Device Sequence Number2029667
Product Code HCG
UDI-Device Identifier00814548019284
UDI-Public00814548019284
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/30/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/08/2026
Device Catalogue NumberRBY2C2060
Device Lot NumberF84573
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2019
Initial Report FDA Received Date03/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age50 YR
Date Report Sent to FDA01/01/2005